Save

Contraceptives May Increase Depression

02 October 2016 Written by 

Hormonal contraceptives are associated with an increased risk for depression, a large study has found. Danish researchers studied more than a million women ages 15 to 34, tracking their contraceptive and antidepressant use from 2000 to 2013. The study excluded women who before 2000 had used antidepressants or had another psychiatric diagnosis.Over all, compared with nonusers, users of hormonal contraception had a 40 percent increased risk of depression after six months of use. Some types of contraceptives carried even greater risk. Women who used progestin-only pills more than doubled their risk, for example, while those who used the levonorgestrel IUD (brand name Mirena) tripled their risk. The risk persisted after adjusting for age, educational level and other factors.

 

The study, in JAMA Psychiatry, also found that the risk was greater in adolescent girls, but this may be because they are especially susceptible to depression.

 

“Even though the risk of depression increases substantially with these drugs — a 40 percent increase is not trivial — most women who use them will not get depressed,” said the senior author, Dr. Oejvind Lidegaard, a clinical professor of obstetrics and gynecology at the University of Copenhagen.

 

“Still, it is important that we tell women that there is this possibility. And there are effective nonhormonal methods of birth control.”

Content Originally Published By:

Read more: Contraceptives Tied to Depression Risk

Read 359 times Last modified on Tuesday, 01 November 2016 14:05
Rate this item
(0 votes)